Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2002, 10:56 PM CDT for Ripley County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2002, 10:56 PM CDT (03:56 UTC)
- Expired
- May 1, 2002, 11:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Ripley County, MO
The radar
The Memphis radar (KNQA), 191 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 10:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2525 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 020356 SVRPAH MOC181-020445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1055 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIPLEY COUNTY IN MISSOURI * UNTIL 1145 PM CDT * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES WEST OF DONIPHAN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES NORTH OF DONIPHAN AT 1125 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS SPOTTED...OR A TORNADO WARNING IS ISSUED. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3681 9144 3663 9144 3660 9062 3681 9065
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:35 PM CDT, 9 hours 21 minutes earlier.
Area forecast discussion, May 1, 1:35 PM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 135 PM CDT WED MAY 1 2002 PRIMARY FORECAST CHALLENGE CONTINUES TO BE THE TIMING OF THE APPROACHING SYSTEM AND ITS SVR WX THREAT. NEW SWODY1 KEEPS ALL EXCEPT THE EXTREME SE CORNER OF FA IN MDT RISK...WITH HIGHEST THREAT AREA INVOF SFC LOW. SURFACE WARM FRONT ACROSS THE SOUTHERN SECTIONS OF OUR CWA FINALLY ON THE THE MOVE PER THE 17Z ANAL. THIS IS INDICATED WELL BY THE LATEST SAT PIX SHOWING SOME CLEARING OVER SE MO AND WRN KY. FRONT EXPECTED TO CONTINUE NORTHWARD THIS AFTERNOON OPENING THE DOOR FOR RAPID DESTABILIZATION. NO TIME FOR GREAT DETAIL DUE TO TIME RESTRAINTS...BUT MANY OF THE PARAMETERS NECESSARY FOR A SIGNIFICANT WEATHER EVENT...WITH THE POSSIBILITY OF STRONG TO VOILENT TORNADOES...ARE COMING TOGETHER. WE EXPECT THE SEVERE STORMS TO BEGIN DEVELOPING LATE THIS AFTERNOON OVER THE NORTHERN SECTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND ALL OF SOUTHEAST MISSOURI...WITH FURTHER DEVELOPMENT TO THE SOUTH AND EAST THROUGH THE EVENING AND OVERNIGHT HOURS. BY EARLY THURSDAY MORNING THE COLD FRONT WILL BE SE OF THE CWA BUT AN APPROACHING SHORT WAVE WILL TAP INTO MOISTURE ALONG AND NORTH OF THE FRONT AND PRODUCE LIGHT RAIN ACROSS THE CWA. THE PRECIP SHOULD BEGIN TO CLEAR FROM WEST TO EAST DURING THE AFTERNOON HOURS. THURSDAY NIGHT AND FRIDAY LOOK GOOD UNDER HIGH PRESSURE BUT BY LATE FRIDAY AFTERNOON THE NEXT CHUNK OF ENERGY IN THE SW FLOW ALOFT WILL BRING THE NEXT CHANCE OF RAIN TO THE AREA. THIS ROUND OF PRECIP SHOULD BEGIN CLEARING THE CWA SATURDAY MORNING. HIGH PRESSURE IN ITS WAKE SHOULD KEEP THE AREA DRY THROUGH SATURDAY NIGHT. STARTING SUNDAY WITH SW FLOW ALOFT AND A SFC TROF/FRONT TO THE NORTH...WE GET INTO AN UNSETTLED PATTERN WHICH COULD YIELD A CHC OF RW/TRW EVERY DAY FROM SUNDAY THROUGH WEDNESDAY. LIKED AVN TIMING OF FRONTAL SYSTEMS SO LEANED TOWARD MAV MOS FOR TEMPS. .PAH...NONE. PACKETT
In the hours before
Special weather statement, May 1, 6:08 PM CDT, 4 hours 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 608 PM CDT WED MAY 1 2002 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST INDIANA AND SOUTHERN ILLINOIS EXPIRED AT 6 PM... THE FOLLOWING COUNTIES ARE NO LONGER UNDER A TORNADO WATCH. IN SOUTHERN ILLINOIS. JACKSON...PERRY...FRANKLIN...WILLIAMSON...SALINE...HAMILTON... GALLATIN...WHITE...JEFFERSON...WAYNE...EDWARDS...WABASH. IN SOUTHWEST INDIANA. POSEY...VANDERBURGH...WARRICK...SPENCER...GIBSON...PIKE. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET AS ADDITIONAL WATCHES MAY BE ISSUED THIS EVENING OR OVERNIGHT. DFS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:16 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 29 min |
| May 2, 6:34 AM CDT | Severe Thunderstorm Warning | PAH | Carter | 56 min |
| May 2, 6:59 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 46 min |
| May 2, 7:15 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 30 min |
| May 2, 7:25 AM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 45 min |
| May 2, 7:45 AM CDT | Severe Thunderstorm Warning | PAH | Scott | 60 min |
| May 2, 7:59 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 46 min |
| May 2, 8:10 AM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 10 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.